Hail, Kingman
- When
- April 22, 6:28 PM CST to 6:33 PM CST
- Where
- Kingman County, 5.84 mi SE of Penalosa
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.650, -98.260
Storms erupted along a stationary front during the early evening hours of April 22nd from south central Kansas into western Oklahoma. With plenty of instability and shear, storms quickly became severe as they tracked off to the northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Storms erupted along a stationary front during the early evening hours of April 22nd from south central Kansas into western Oklahoma. With plenty of instability and shear, storms quickly became severe as they tracked off to the northeast. We received numerous reports of golf ball sized hail with hail up to tennis ball size reported in Reno County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 22, 5:31 PM CST, 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 631 PM CDT Tue Apr 22 2025 ...Updated Aviation Discussion... .KEY MESSAGES... - A few strong to severe storms possible tonight - Better chances more numerous showers and storms look to impact the area Wednesday night through Thursday night - The active weather pattern could continue for the weekend into early next week && .DISCUSSION... Issued at 319 PM CDT Tue Apr 22 2025 Current Advected Layer Precipitable Water analysis shows a upper level wave over southern Colorado moving eastward. This system will eject out in the the central plains for later today and tonight. Widely scattered thunderstorms will continue to develop along the western edge of deepening moisture plume from the Texas panhandle, and spread northeast into parts of south central Kansas and northeast Kansas later this afternoon into tonight. A few of those storms could become strong or severe given the expected shear/instability combination with low level moisture increasing into the nighttime hours. Large hail up to golf ball size and damaging winds up to 70mph would be the primary risk. The activity looks to shift northeast as the night goes on. Otherwise a couple scenarios could play out on Wednesday with some models showing possible elevated shower/storm redevelopment for Wednesday morning/afternoon as mid-level warm advection focuses along a baroclinic zone aloft over central Kansas. That scenario seems less favorable with low level jet weakening, however a second scenario seems more likely to occur with numerous storms developing over western Kansas in the afternoon/evening as southeast upslope flow commences. This activity would then track eastward Wednesday night into central Kansas aided along by low-level jet/increasing moisture transport. There is potential for some of these storms reaching strong to severe levels along with heavy rainfall potential. Numerous showers/storms look to continue for Thursday into Thursday night across the area and should begin to taper off by Friday morning as an upper level wave moves across the central plains. Upper level ridging will materialize on Friday over the central plains in the wake of Thursday's upper level wave. This should lead to a period of dry weather as a cold front pushes southward across Kansas. The weather pattern could remain active into the weekend and early next week, as a more pronounced upper level trough digs in over southwestern states. There is some uncertainty on the timing of this upper trough kicking out into the central plains and when the next rain chances will be. Confidence is fairly high that this weather pattern will force richer low level moisture northward into Kansas period as persistent southerly flow prevails. Again precipitation chances will depend on the timing/evolutions of the upper level wave moving closer to the central plains and interacting with the deeper moisture. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 626 PM CDT Tue Apr 22 2025 Expecting isolated to scattered thunderstorms to develop early this evening over portions of central and south-central Kansas, in vicinity of a stalled frontal zone. A few strong to severe thunderstorms are possible, capable of large hail and damaging winds. Covered this threat with a PROB30 at all sites except CNU this evening. Decided to remove low-level wind shear tonight, as the south-southwesterly low-level jet looks rather marginal. Hit-or-miss chances for showers/thunderstorms remain possible later tonight and through Wednesday, but given weak forcing, the predictability is low, so left mention out of 00z TAFs. && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...CDJ AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 353 PM CDT Tue Apr 22 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 353 PM CDT Tue Apr 22 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to severe thunderstorms are possible this evening, mainly west of I-35. The strongest storms will be capable of producing hail up to the size of golf balls and wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An active weather pattern is expected to bring periodic thunderstorm chances to the region for Wednesday through at least Friday morning. Additional rounds of thunderstorms are possible for the weekend into early next week. There is potential for severe thunderstorms along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 72 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
21 hail. Local standard time, as filed.
KAKE TV storm chaser sent a picture of ping pong ball sized hail.
KWCH shared a report of quarter sized hail.
KWCH shared report of tennis ball sized hail.
KWCH provided report of ping pong ball sized hail.
A social media report of half dollar sized hail.
KWCH report of golf ball sized hail.
Public report received via mPING.
Public report received via mPING.
Public report received via mPING.
Hail covered Interstate 135 and made it slippery. The largest hailstones were up to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248384, 1248386, 1248406, 1248408, 1248409, 1248410, 1248411, 1248412, 1254786, 1248416, 1248417, 1248418, 1248419, 1248420, 1248422, 1248424, 1248426, 1248429, 1248431, 1248432, 1248433.